Montana, 2004

Hail in Montana, August 5, 2004

August 5, 2004 · NWS TFX · 1 event in 1 county or zone

88 inch diameter hail at Wolf Creek 10NW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped .88 inch diameter hail at Wolf Creek 10NW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 4, 8:00 PM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 4, 8:00 PM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
900 PM MDT WED AUG 4 2004

.DISCUSSION...

WILL UPDATE TO FRESHEN FORECAST WORDING FOR TONIGHT. ACTIVE SEVERE
WEATHER EVENT THIS EVENING SO WILL LEAVE REMAINDER OF FORECAST AS
IS.

&&

.PREV DISCUSSION...ISSUED 300 PM MDT WED AUG 4 2004

TONIGHT THROUGH FRIDAY NIGHT...SHORT WAVES IN SOUTHWEST FLOW WILL
TRIGGER CONVECTION TONIGHT OVER MY CWA. FIRST WAVE HAS LARGELY
MOVED THROUGH SOUTHERN PORTIONS OF CWA AND HAS BEEN TRIGGERING
THUNDERSTORMS IN IDAHO AND WYOMING AS IT MOVES EAST. ANOTHER WAVE
CURRENTLY OVER OREGON WILL ROTATE THROUGH THIS EVENING AND WILL BE
MORE THE FOCUS FOR MY AREA. SPC HAS MOST OF CWA IN SLIGHT RISK SO
HAVE SEVERE WORDING IN ALL ZONES.  WILL SEE A REPEAT OF THUNDERSTORM
ACTIVITY TOMORROW AFTERNOON AND EVENING AGAIN AS THE UPPER TROUGH
APPROACHES AND ROTATES THROUGH REGION...WITH RISK FOR SEVERE ONCE
AGAIN. AS THE UPPER LOW EJECTS MORE LOBES OF ENERGY WILL SEE
SCATTERED THUNDERSTORMS THROUGH FRIDAY NIGHT. THOMSON

SATURDAY THROUGH WEDNESDAY...ONLY CHANGES WERE TO DROP TEMPERATURES
OVER THE WEEKEND. EACH RUN CONTINUES TO SHOW LOWER THICKNESS VALUES
AND TEMPERATURES AT 850 AND 700MB LEVELS. FEEL MAIN PROBLEM WILL BE
TIMING OF UPPER LEVEL TROF WHICH GIVES TIMING DIFFERENCES TO
DIRECTION AND SPEED OF WINDS. HAVE BASICALLY LEFT GOING FORECAST AS
IS WITH WINDS AND PRECIPITATION. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 057/088 057/084 053 11323
    BUUUU 078/049 075/051 081/054 082/054 085 23200000000
CTB BB 054/083 053/079 051 11323
    BUUUU 075/047 072/049 078/052 081/052 081 23400000000
HLN BB 059/087 058/087 056 11333
    BUUUU 083/052 080/054 082/057 085/057 088 232-0000000
BZN BB 056/087 055/087 053 11223
    BUUUU 080/049 076/051 080/054 083/054 085 22100000000
WEY BB 048/076 043/075 044 11222
    BUUUU 065/043 073/041 066/047 069/047 071 --000000000
DLN BB 055/085 052/082 052 11323
    BUUUU 080/048 076/050 078/053 081/053 085 22100000000
HVR BB 056/089 059/087 053 11302
    BUUUU 076/049 079/051 080/054 084/054 088 23400000000
LWT UB 054/088 053/084 051 11323
    BUUUU 076/047 072/049 079/052 082/052 080 22200000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 5, 4:25 AM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 AM MDT THU AUG 5 2004

MTZ008>015-044>055-061105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
525 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN LATE THIS
MORNING AND EARLY THIS AFTERNOON OVER WESTERN AND SOUTHWEST
MONTANA...AND THESE STORMS WILL SPREAD EASTWARD ACROSS CENTRAL
MONTANA DURING THE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS THE PRIMARY THREATS.
HEAVY RAINFALL IS ALSO EXPECTED FROM THESE STORMS. THE STORMS SHOULD
MOVE OUT OF THE AREA DURING THE EVENING HOURS.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH
GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS.
DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH
A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 74 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis and Clark

When
August 5, 4:38 AM MST
Where
Lewis and Clark County, 10 mi NW of Wolf Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.100, -112.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419840.